Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 229, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 13, 2005, 4:42 PM CDT for Osage County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2005, 4:42 PM CDT (21:42 UTC)
- Expired
- Sep 13, 2005, 5:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Osage County, KS
The radar
The Topeka radar (KTWX), 53 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 4:51 PM CDT | HAIL 1 | Osage City, KS | |
| Sep 13, 5:01 PM CDT | HAIL 0.88 | Osage City, KS | NICKEL HAIL REPORTED AT GOLF COURSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1732 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 132142
SVRTOP
KSC139-132230-
/O.NEW.KTOP.SV.W.0229.050913T2142Z-050913T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT TUE SEP 13 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 530 PM CDT
* AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 3 MILES WEST OF OSAGE CITY...OR ABOUT 22 MILES
NORTHEAST OF EMPORIA...MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
OSAGE CITY...
BURLINGAME...
LYNDON...
SCRANTON...
CARBONDALE...
POMONA LAKE...
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3853 9594 3873 9595 3879 9579 3886 9551
3863 9551
$$3 follow-up statements
000 WWUS53 KTOP 132156 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 456 PM CDT TUE SEP 13 2005 KSC139-132230- /O.CON.KTOP.SV.W.0229.000000T0000Z-050913T2230Z/ OSAGE- 456 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR CENTRAL OSAGE COUNTY... AT 454 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LYNDON...OR ABOUT 24 MILES WEST OF OTTAWA...MOVING EAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... POMONA LAKE. HAIL THE SIZE OF QUARTERS WAS REPORTED IN OSAGE CITY AT 451 PM. LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3855 9587 3870 9586 3877 9552 3863 9551 $$
000 WWUS53 KTOP 132216 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 515 PM CDT TUE SEP 13 2005 KSC139-132230- /O.CON.KTOP.SV.W.0229.000000T0000Z-050913T2230Z/ OSAGE- 515 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR CENTRAL OSAGE COUNTY... AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LYNDON...OR ABOUT 21 MILES WEST OF OTTAWA...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. NICKEL SIZE HAIL WAS REPORTED AT THE OSAGE CITY GOLF COURSE WITH THIS STORM ABOUT 500 PM. LARGE HAIL IS STILL LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS NOW...AND AVOID WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3858 9577 3869 9575 3870 9552 3863 9551 $$
000 WWUS53 KTOP 132231 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 531 PM CDT TUE SEP 13 2005 KSC139-132241- /O.EXP.KTOP.SV.W.0229.000000T0000Z-050913T2230Z/ OSAGE- 531 PM CDT TUE SEP 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OSAGE COUNTY EXPIRED AT 530 PM CDT... AT 531 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3858 9577 3869 9575 3870 9552 3863 9551 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:38 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Sep 13, 3:38 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT TUE SEP 13 2005 .DISCUSSION... SEVERE WEATHER POTENTIAL THIS EVENING AND PRECIPITATION CHANCES ON THROUGH WEDNESDAY ARE THE MAIN FORECAST CHALLENGES. LATEST SFC ANALYSIS AND VISIBLE SATELLITE/RADAR SHOWING COLD FRONT MAKING STEADY PROGRESS SOUTHWARD ACROSS CENTRAL FROM HOLTON TO HERINGTON. FRONT WILL CONTINUE TO MOVE SOUTH AND CONVECTION EXPECTED TO CONTINUE TO DEVELOP ALONG AND AHEAD OF THE FRONT THROUGH THE EVENING. WITH SHEAR PARAMETERS AND CAPES GENERALLY IN THE 2500 TO 3000 RANGE...CONVECTION WILL INTENSIFY AND MAY BECOME SEVERE SOUTH OF THE TURNPIKE WHERE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. WILL GO SCATTERED TO NUMEROUS...SOME POSSIBLY SEVERE THROUGH THE EVENING THIS AREA...THEN DECREASE OVERNIGHT. DRIER AIR WARRANTS A DRY FCST BACK IN NORTHCENTRAL WHERE LOWS WILL BE MUCH COOLER IN THE MIDDLE 50S. WILL TRIM THE REMAINDER OF THE NORTHERN CWA FROM LOW POPS AFTER MIDNIGHT AS FRONT AND ASSOCIATED PRECIP SINKS SOUTHWARD. AS FRONT SLOWS AND EVENTUALLY STALLS ON WEDNESDAY...ANOTHER SHORTWAVE WILL MOVE NORTHEAST ALONG THE FRONT AND ALLOW LOW LEVEL WINDS TO VEER AROUND AND PROVIDE A CHANCE FOR OVERRUNNING PRECIP NORTH OF THE BOUNDARY INTO THE SOUTHERN 2/3 OF THE CWA. WITH THE CLOUDS...PRECIP POTENTIAL AND EAST WINDS...WILL LOWER HIGHS WEDNESDAY INTO THE MIDDLE 70S MOST AREAS. WED NIGHT THROUGH FRI...ONGOING ISENTROPIC LIFT NEAR THE 305 SFC CONTINUES INTO WEDNESDAY EVENING...THEN DIMINISHES BY THE EARLY MORNING HOURS AS UPPER WAVE ON OUR WESTERN DOORSTEP BY 12Z THURS. EXPECT SCT/ISOLD PRECIP TO CONTINUE OVERNIGHT...WITH INCREASING COVERAGE SOUTHWARD TOWARDS THE FRONT LINGERING ACROSS OK. MIGHT HAVE SOME LINGERING POPS INTO THE DAYLIGHT HOURS...BUT HAVE KEPT A DRY WORDED FORECAST BEYOND 12Z THURS SINCE LAST IN RECENT SERIES OF UPPER SHORTWAVES BRINGS DRIER AIR IN BEHIND AS IT MOVES ACROSS THE AREA THURSDAY. LOOKS LIKE A COOL NIGHT ACROSS PARTS OF THE CWA AS SKIES SLOWLY CLEAR. FRIDAY LOOKS DRY AND COOLER AS SFC HIGH SHIFTS EAST AND UPPER HIGH BUILDS OVER TX. SAT...LEFT ISOLD POPS ACROSS THE NORTHERN ZONES FOR PERSISTENT SHORTWAVE MOVING ACROSS THE TOP OF THE RIDGE ON SAT. SOUTHERLY RETURN FLOW SHOULD ALSO WARM TEMPERATURES UP SEVERAL DEGREES FOR THE WEEKEND. MIGHT GET AN ISOLATED SHOWER THANKS TO WARM ADVECTION AND AFTERNOON INSTABILITY...BUT HAVE NOT ADDED TO WORDING YET. LATE SUN THROUGH TUES...CURRENT RUNS HAVE ANOTHER UPPER LOW MOVING THROUGH THE SOUTHWEST FLOW JUST NORTH OF THE STATE. ASSOCIATED LOW AND ATTENDANT FRONTAL BOUNDARY PROGGED TO HANG UP NEAR THE AREA LATE SUNDAY INTO MONDAY. WENT AHEAD AND ADDED A POP TO MONDAY AS THIS FEATURE HAS SHOWN UP FOR A FEW RUNS NOW AS WELL AS TO MATCH OTHERS. 120KT JET DROPS INTO NORTH CENTRAL US ON TUES AND USHERS IN FRONT LATE DAY...AT THE VERY END OF THE FORECAST PERIOD. FOR NOW A WARM AND DRY DAY 7. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 13, 4:07 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 407 PM CDT TUE SEP 13 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-142115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 407 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR DOUGLAS...OSAGE...LYON...FRANKLIN...ANDERSON...AND COFFEY COUNTIES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING ALONG AND SOUTH OF A HIAWATHA TO ABILENE LINE...AS A COLD FRONT PUSHES SOUTHEAST ACROSS THE AREA. SOME OF THESE STORMS MAY BE SEVERE...MAINLY ALONG AND SOUTHEAST OF A LAWRENCE TO COUNCIL GROVE LINE. THE MAIN HAZARDS FROM THESE STORMS ARE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH AN ISOLATED TORNADO WILL BE POSSIBLE. THERE IS A CHANCE FOR THUNDERSTORMS AFTER MIDNIGHT ACROSS THE AREA...MAINLY ALONG AND SOUTH OF INTERSTATE 70. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA WEDNESDAY INTO THURSDAY MORNING. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE NORTHERN BORDER COUNTIES ON SATURDAY...AND AGAIN ACROSS MOST OF THE AREA ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING.
In the hours before
Special weather statement, Sep 13, 3:02 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 302 PM CDT TUE SEP 13 2005 KSZ040-054>056-058>059-140300- ANDERSON-COFFEY-DOUGLAS-FRANKLIN-LYON-OSAGE- 302 PM CDT TUE SEP 13 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 784 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREA... IN KANSAS THIS WATCH INCLUDES 6 COUNTIES IN EAST CENTRAL KANSAS ANDERSON... COFFEY... DOUGLAS... FRANKLIN... LYON... OSAGE... THIS INCLUDES THE CITIES OF...EMPORIA...LAWRENCE AND OTTAWA.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 4:06 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 39 min |
| Sep 13, 4:50 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 40 min |
| Sep 13, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 47 min |
| Sep 13, 5:57 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 48 min |
| Sep 13, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.